Taking Zyprexa With Benadryl

The pharmacist discusses the interaction between Benadryl (diphenhydramine) and Zyprexa (olanzapine).

Question

I have been on Zyprexa for a few years and am well managed on it. Can I take Benadryl once in awhile while taking it?

Asked by Guy On Jun 07, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jun 07, 2018

CapsulesThere is considered to be a moderate interaction between Zyprex (olanzapine) and Benadryl (diphenhydramine).


Zyprexa and Benadryl have several side effects in common, which is why if these two agents are used together, patients will need to be monitored for side effects and toxicity. Specifically, both can cause additive side effects such as:

  • Sedation
  • Dizziness
  • Cardiac toxicity


Both Benadryl and Zyprexa can increase the length of the QTc interval, which can lead to a life threatening arrhythmia that will need to be monitored. In addition, both of these medications can cause central nervous system depression which can cause over-sedation.


If an individual is taking both of these medications together, they should be sure to limit their use of other medications that cause that same side effects.


Benadryl Information

Benadryl (diphenhydramine) is an antihistamine that is typically used to treat allergy symptoms. It is also a common ingredient in nighttime sleep aids due to the sedative effects of the medication. The sedation seen with this agent is why its use is not recommended in patients who are 65 years of age or older.


The side effects of Benadryl can be more pronounced in the elderly population and potentially lead to falls and subsequent injuries. Other side effects of this medication include:

  • Constipation
  • Dry mouth
  • Dry eyes
  • Urinary retention


Zyprexa Information

Zyprexa is a classified as an "atypical antipsychotic" that exerts its effect by affecting numerous neurotransmitters in the brain, such as dopamine, serotonin, histamine and acetylcholine. 


Zyprexa can be used to treat a number of psychotic disorders, like schizophrenia and bipolar disorder. Antipsychotics have the potential to cause movement side effects such a tardive dyskinesia, so patients should be monitored for this.

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Comments

Recent Questions